A public health advisory on Duragesic (Fentanyl) was issued by the U.S. Food and Drug Administration while the agency was investigating about 120 deaths that may have been related to the use of the pain patches. There have been many ongoing recalls since then.
The Duragesic (Fentanyl) patch is recommended for the management of severe, chronic pain (such as pain associated with cancer) that cannot be managed with less powerful drugs. Only patients who are already on –and tolerant to– opioid therapy (any drug that behaves as an opium-based drug would), and who require continuous opioid administration should use the patch.
Approved by the U.S. Food and Drug Administration (FDA) in 1990, Duragesic releases fentanyl, a strong opioid, through the skin at a fixed rate for 72 hours. The patch is made by Janssen Pharmaceutica and available by prescription only.
In a statement, the FDA said in part: “The agency has been examining the circumstances of product use to determine if the reported adverse events may be related to inappropriate use of the patch or factors related to the quality of the product. It is possible that some patients and their health care providers may not be completely aware of the dangers of these potent narcotic drug products …” In addition, a patient information sheet and an alert to healthcare professionals were issued identifying several important safety precautions for the use of fentanyl transdermal patches. These safety precautions include but are not limited to patient education regarding signs of overdose, proper patch application, use of other medications while using the patch, safeguards for children, and proper storage and disposal.
Prior to this, In February 2004, Janssen and the FDA notified healthcare professionals of a Class I recall of DURAGESIC 75 mcg/h. Over 400,000 patches are included in the recall. In April 2004, Janssen expanded the Duragesic patch recall to include a total of 2.2 million patches. Health officials believe that over 20 percent of the recalled patches are still in use.
Signs of Duragesic (Fentanyl) overdose include slow breathing, seizures, dizziness, weakness, loss of consciousness or coma, confusion, tiredness, cold and clammy skin, and small pupils. If not recognized immediately and treated, death could result.
If you or a loved one has used the Duragesic (Fentanyl) patch and endured overdose or death, please contact the experienced Duragesic (Fentanyl) Pain Patch recall attorneys at the Stampfle Law Firm as soon as possible. We will ensure that those responsible for this atrocity are held accountable for their neglect, and help you get the compensation you deserve for your pain and suffering.